What Is Tardive Dyskinesia? - Definition, Causes & Symptoms

Instructor: Diane Davis
Learn about the medication-induced movement disorder called tardive dyskinesia. Explore the effects, causes, and possible treatments of this disorder, and test yourself with a quiz.

Cause and Symptoms

Tardive dyskinesia is a neurological disorder that results from the extended use of antipsychotic drugs. The word 'tardive' refers to the fact that the disorder has a slow or late onset, producing involuntary movements in the person months or even years after beginning certain medications. The symptoms are typically grimacing, lip smacking, eye blinking, or other repetitive, purposeless movements.

Causes

Tardive dyskinesia is an extrapyramidal symptom, or movement disorder. Though there are several theories about the cause of these disorders, they all agree that the antipsychotic drugs, such as those used to treat schizophrenia, change the chemistry of the brain and result in the involuntary movements. While it's hard to predict if tardive dyskinesia will affect an individual, due to its late-developing nature, people who have taken certain medications, particularly the first generation of antipsychotic medications, have a higher risk.

Risk Factors

There are other medical and neurological conditions that can cause similar symptoms to tardive dyskinesia, so a long history of antipsychotic medications must be documented before a medical professional considers a diagnosis of the condition. While antipsychotic medications can do a lot of good for people suffering from mental disorders, there is the increased risk of developing this movement disorder.

People who have a high risk factor for developing tardive dyskinesia:

  • Have taken antipsychotic medications for longer periods of time
  • Are older, specifically women past menopause
  • Have a substance abuse problem
  • Are female
  • Are African-American or Asian

While it's difficult to tell who will develop tardive dyskinesia, some studies have suggested that 5% of people who take antipsychotics will experience the movement disorder.

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support